Illinois, 2014

Damaging Wind in Illinois, September 10, 2014

September 10, 2014 · NWS LSX · 1 event in 1 county or zone

An MCS developed and moved through forecast area. There were several reports of severe weather as well as flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An MCS developed and moved through forecast area. There were several reports of severe weather as well as flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 10, 3:06 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 10, 3:06 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
406 AM CDT Wed Sep 10 2014

.SHORT TERM: (Today and Tonight)
Issued at 327 AM CDT Wed Sep 10 2014

First concern for today is the ongoing heavy rain event across
northeast Missouri and west central Illinois, and how far this heavy
rain will spread to the southeast this morning.  Second short-term
concern is the probability for severe weather this afternoon into
this evening ahead of the cold front.  Latest radar imagery shows
the rain coming to an end behind an MCV over northeast Kansas, but
this still leaves several hours of moderate to heavy rainfall for
northeast Missouri and west central Illinois.  With rainfall rates
in excess of 1.5 inches per hour in some spots, think we will extend
the flash flood watch beyond 12Z this morning.  Expect the low level
jet induced heavy rain will taper off and end by late morning as the
850mb low moves northeast away from our area decreasing the pressure
gradient thereby weakening the low level jet.  Until then, would not
be surprised if some parts of the flash flood watch area receive an
additional 3 to 5 inches of rain on top of what has already fallen.

Conceptually, there should be some dry time (or at least some time
when the solid rain will diminish to just scattered or isolated
showers) across the area during the morning and early afternoon
between the low level jet induced precip and the storms which should
develop ahead of the front this afternoon.  Think there will also be
some sun poking through the clouds at some point during the late
morning or early afternoon.  Guidance indicates there will be
1500-2000 J/Kg MLCAPE by 18-21Z this afternoon ahead of the front
with 30-40kts of 0-6km shear.  The shear vector is closer to
parallel to the front so convection should quickly become linear
with the potential for bows and LEWPs.  Damaging winds will be the
primary threat as the warm cloud layer will be quite deep and
lapserates are not terribly steep.  Cold front will sweep southeast
and should be through the area by 06-09Z bringing and end to the
precip and ushering in cooler/drier air.

Carney

.LONG TERM:  (Thursday through Tuesday)
Issued at 404 AM CDT Wed Sep 10 2014

Remainder of the forecast will be much quieter.  Canadian high
pressure will drop into the Great Plains and Midwest behind the cold
front and dominate our weather for Thursday through at least
Sunday.  Guidance continues to advertise temperatures well below
normal associated with this high.  The cool-down continues to look
pretty dramatic with highs falling from the mid and upper 80s today
down to the 60s to near 70 through Saturday.  A shortwave will move
across the area late Friday into Friday night which should produce
some scattered showers across much of the area.  The weekend
continues to look dry, but another wave will dive southeast Sunday
night and bring the region another shot of precip late Sunday night
into Monday.

Carney

&&

.AVIATION:  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1125 PM CDT Tue Sep 9 2014

Complex of thunderstorms will continue to slowly sag south
overnight from northeast Missouri and west Central Illinois. MVFR
to IFR conditions are expected to dominate where it is raining.
The thunderstorms should weaken and dissipate after sunrise with
the atmosphere resetting for more thunderstorm development during
the afternoon, especially for the St. Louis Metro terminals. Cold
front will move through the area late in the day with wind
shifting to the northwest. The model guidance suggests very low
ceilings in the wake of the front, but confidence too low to
include at this time.

Specifics for KSTL:

Thunderstorms will slowly drift south overnight and arrive around
11Z at the terminal. After a period of MVFR/IFR conditions, the
thunderstorms should dissipate or move away from the terminal.
Atmosphere should reset ahead of the approaching cold front, with
more thunderstorms likely during the late afternoon. Wind will
shift to the northwest behind the front. Not confident in low
ceilings to include in terminal forecast at this time for tomorrow
night.

CVKING

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     88  57  69  55 / 100  60  10   5
Quincy          78  49  63  51 / 100  20  10  10
Columbia        84  54  70  51 /  90  30  10  10
Jefferson City  87  56  70  53 /  90  30  10   5
Salem           87  60  69  53 /  80  80  10   5
Farmington      88  60  71  53 /  80  80  20  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH until Noon CDT today FOR Audrain MO-Knox MO-
     Lewis MO-Marion MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.

IL...FLASH FLOOD WATCH until Noon CDT today FOR Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Sep 9, 3:11 PM CST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT TUE SEP 9 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
411 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OCCUR ACROSS THE REGION TONIGHT...ESPECIALLY
NORTH OF INTERSTATE 70. SOME OF THE STORMS MAY BE SEVERE... WITH
DAMAGING WINDS AND HAIL THE PRIMARY THREATS.

HEAVY RAIN IS ALSO EXPECTED OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS...AND A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS
ALONG AND NORTH OF A KIRKSVILLE...PITTSFIELD LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA ON WEDNESDAY
AND WEDNESDAY EVENING AHEAD OF A STRONG COLD FRONT.  SOME OF THE
STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND WEDNESDAY
EVENING...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

TRUETT

In the hours before

Local storm report, Sep 10, 2:06 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TORNADO          2 S ST. PETERS          38.75N  90.61W
09/09/2014                   ST. CHARLES        MO   EMERGENCY MNGR

            TREES UPROOTED AND SNAPPED ALONG A ROUGHLY TWO MILE
            PATH... HOUSE AND FENCE DAMAGE TO A RESIDENCE

&&

TES
Local storm report, Sep 10, 3:07 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
407 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HEAVY RAIN       LEWISTOWN               40.08N  91.81W
09/10/2014  M7.10 INCH       LEWIS              MO   TRAINED SPOTTER

            4.70 INCHES BETWEEN MIDNIGHT AND 0330 LOCAL
            TIME...STILL RAINING

&&

MILLER
Local storm report, Sep 10, 3:17 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
417 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HEAVY RAIN       7 N PARIS               39.58N  92.00W
09/10/2014  M6.48 INCH       MONROE             MO   MESONET

            DCP ON CROOKED CREEK ALONG HWY 15 NORTH OF
            PARIS...STILL RAINING

&&

MILLER
Local storm report, Sep 10, 3:52 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     FLASH FLOOD      HURDLAND                40.15N  92.30W
09/10/2014                   KNOX               MO   TRAINED SPOTTER

            6 TO 8 INCHES OF WATER ON STREETS IN HURDLAND

&&

CARNEY
Local storm report, Sep 10, 3:54 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     FLASH FLOOD      EDINA                   40.17N  92.17W
09/10/2014                   KNOX               MO   TRAINED SPOTTER

            SPOTTER ESTIMATES AT LEAST 12 INCHES OF WATER ON
            STREETS ON THE SOUTH SIDE OF EDINA.
            ADDITIONALLY...PARKING LOT OF FARM STORE ON SOUTH SIDE
            OF EDINA FLOODED WITH AT LEAST 4 TO 6 INCHES OF WATER.

&&

CARNEY

The radar

The St Louis radar (KLSX), 133 km away, was scanning. The volume nearest the first event began at 10:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
September 10, 4:35 AM CST
Where
Adams County, 2 mi SW of Payson to 1.87 mi SW of Payson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.800, -91.277

A downburst blew down a section of corn in a field and broke large tree limbs in a half mile long path. The width of the damage was initially 50 yards wide then spread out to about 100 yards wide along the damage path.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542449.